question-icon

Can Orthovisc injections cause rash/hives on body?

default
Posted on Sat, 19 Jul 2014
Question: I have been getting a rash/small hives on my arm, ankles and now on my butt. I have not been around any poison, but I have recently had three weeks of Orthovisc injections in both of my knees. The last and final/third injections was last Friday. Can Orthovisc injections cause a rash/hives on other parts of your body besides your knees?
doctor
Answered by Dr. Johny Chacko (3 hours later)
Brief Answer:
? Urticaria rash

Detailed Answer:
Hello,
welcome to healthcare magic.

I understand from your query that you are having hives on your body after 3 rd dose Of Orthovisc injection.

Orthovisc is an injection containing high molecular weight Hyaluronic acid derived from bacterial sources.

There is a possibility of an allergy developing as a reaction to this medication, as it is a foreign substance being introduced into your body.

It could sometimes be immediate or in some cases develop after the body is sensitized by 2- 3 injections.

However, I would like to mention other causes of hives so that you could eliminate them in case you have introduced any of them or had them recently before the onset of hives.
These include food items ( new vegetable, fruit, food colorants, food preservatives, nutrition supplements like green tea,etc), any other medications especially pain killers, infections like sore throat or urine infection and worm infestations.

If these are ruled out, I would advise you to consult your treating doctor and discuss about other treatment options.

You could take an antihistamine like Benadryl ( available over the counter) at bedtime for 5-7 days to reduce the hives.

Hope this helps you.

If you have any more queries, I will be glad to assist.

Regards,
Dr. Johny Chacko

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Johny Chacko

Dermatologist

Practicing since :2005

Answered : 1916 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can Orthovisc injections cause rash/hives on body?

Brief Answer: ? Urticaria rash Detailed Answer: Hello, welcome to healthcare magic. I understand from your query that you are having hives on your body after 3 rd dose Of Orthovisc injection. Orthovisc is an injection containing high molecular weight Hyaluronic acid derived from bacterial sources. There is a possibility of an allergy developing as a reaction to this medication, as it is a foreign substance being introduced into your body. It could sometimes be immediate or in some cases develop after the body is sensitized by 2- 3 injections. However, I would like to mention other causes of hives so that you could eliminate them in case you have introduced any of them or had them recently before the onset of hives. These include food items ( new vegetable, fruit, food colorants, food preservatives, nutrition supplements like green tea,etc), any other medications especially pain killers, infections like sore throat or urine infection and worm infestations. If these are ruled out, I would advise you to consult your treating doctor and discuss about other treatment options. You could take an antihistamine like Benadryl ( available over the counter) at bedtime for 5-7 days to reduce the hives. Hope this helps you. If you have any more queries, I will be glad to assist. Regards, Dr. Johny Chacko